Neuroleptic malignant syndrome (NMS) is a rare, but life-threatening, idiosyncratic reaction to neuroleptic medications that is characterized by fever, muscular rigidity, altered mental status, and autonomic dysfunction. NMS often occurs shortly after the initiation of neuroleptic treatment, or after dose increases.
Signs and symptoms
The key to diagnosis is that NMS occurs only after exposure to an neuroleptic drug. On average, onset is 4-14 days after the start of therapy; 90% of cases occur within 10 days. However, NMS can occur years into therapy. Once the syndrome starts, it usually evolves over 24-72 hours.
Cardinal features are as follows:
- Severe muscular rigidity
- Hyperthermia (temperature >38°C)
- Autonomic instability
- Changes in the level of consciousness
Laboratory studies are used to assess severity and complications or rule out other diagnostic possibilities. Some of the laboratory abnormalities that may be found in neuroleptic malignant syndrome includes the following:
- Increased LDH
- Increased creatine kinase (50-100% of cases)
- Increased AST and ALT
- Increased alkaline phosphatase
The most important intervention is to discontinue all neuroleptic agents. In most cases, symptoms will resolve in 1-2 weeks.
Treatment is mainly supportive; it is directed toward controlling the rigidity and hyperthermia and preventing complications (eg, respiratory failure, rhabdomyolysis, renal failure). Limited evidence supports the use of dantrolene
to hasten clinical response; other interventions that have been used include amantadine
, and electroconvulsive therapy. [2, 3] Monitoring and management in an ICU is recommended.
Adapted from Medscape Drugs & Diseases. Neuroleptic malignant syndrome. Available at http://emedicine.medscape.com/article/816018-overview . Accessed on March 9, 2017. To view the entire article and all other content on the Medscape Drugs & Diseases site, a free, one-time registration is required.